Hour after hour, people kept dropping. Sirens blared. There were so many overdoses — people passed out, vomiting, convulsing — that emergency workers could hardly sprint fast enough to keep up.

“Even while we were trying to return people to service, they were passing victims on the ground,” Fire Chief John Alston told reporters.

Over the course of 24 hours in New Haven, Conn., Wednesday, more than 70 people overdosed on what authorities believe to be synthetic marijuana, also known as K2 or spice. Dozens of those overdoses took place on the New Haven Green, a historic downtown park bordering the Yale University campus.

Most were treated at local hospitals, but at least five refused to be transported. By late Wednesday night there had been no deaths reported.  In some cases, patients who were hospitalized later returned to the Green and had to be treated a second time, New Haven Police Officer David Hartman told WTIC. One person had to be transported three times over the course of the day, he said.

“They were having to transport faster than they might normally just to turn the cars around and get them back out,” Sandy Bogucki, New Haven’s director of emergency medical services, said in a news conference.

Police and fire officials said the K2 was potentially laced with some type of opioid. Kathryn Hawk, an emergency department physician at Yale New Haven Hospital, told the New Haven Register that the Drug Enforcement Administration confirmed the drugs contained K2 mixed with fentanyl, a synthetic opioid that’s roughly 50 times as potent as heroin.

Some patients treated at the Green did not initially respond to naloxone, and needed a higher concentration of the overdose reversal drug once they arrived at hospitals, Bogucki said.

Police said they arrested a person of interest in connection with the mass overdose. New Haven Police Chief Anthony Campbell identified him only as a man who is known to police for drug violations and was found in possession of a drug believed to be K2. City officials cautioned in a news release that the arrested person is not yet confirmed as “the perpetrator sought in these cases,” but had a warrant against him for violating probation.

Federal officials last month issued a warning about the spread of synthetic marijuana across the country. In recent months, K2 has caused hundreds of people in about 10 states to be hospitalized, sometimes with severe bleeding. Several people have died because of complications. The danger lies in the drug’s unpredictability and its tendency to be cut with potent opioids or in some cases an anticoagulant used in rat poison.

“The message has to be very clear to people that any time you are taking a synthetic drug, you have really no idea, as we’ve seen today, what you’re taking and how that drug is going to affect you,” Hartman told WTNH late Wednesday night.

Most of the people who overdosed Wednesday in New Haven were lower-income or homeless, Hartman told WTNH. The demographics led officials to say they believed “somebody was giving these drugs out.”

The mass overdose began Tuesday night and forced police to continue monitoring the Green late into Wednesday night. Local officials said it was unlike anything they had seen before. “This is the highest number of victims in the shortest amount of time,” New Haven Fire Chief John Alston told News 12.

As reports of overdoses began mounting, multiple fire department units responded. “And after about the sixth one,” Alston said. “We knew we were going to have a multi-casualty incident.”

When the number was at 30 overdoses, the police chief told WVIT to warn residents: “Do not come down to the Green and purchase this K2. It is taking people out very quickly, people having respiratory failure.”

At one point Wednesday, shouts interrupted a news conference with the fire chief to alert authorities to another overdose.

“We’re getting another call,” Alston told reporters, some of whom began chasing after medical workers as they rushed to treat the affected person.

“Another person down on the green,” Amy Hudak, a reporter for WTNH tweeted from the scene. Twenty minutes later, she tweeted again.

“Another person down.”  Two minutes later: “And another . . . this is unbelievable.”

One crew of emergency responders treated nine people within one hour, Alston told reporters. “We’re pretty beat up.”

Lt. Ernest Jones, an EMT for the New Haven Fire Department, described the day to the New Haven Register as a “domino effect.”

“This was a particularly odd, rare occasion where (there was) call after call for man down, obviously with symptoms of some kind of overdose, and at the time of getting that patient packaged and transported to the hospital, we’d see another immediately fall down, right there,” Jones said. “At that point, we’d go help that patient, and while helping that patient, another person went down.”

Connecticut Gov. Dannel Malloy (D) tweeted that the emergency in New Haven was “deeply troubling and illustrative of the very real and serious threat that illicit street drugs pose to health of individuals.

“The substance behind these overdoses is highly dangerous and must be avoided,” Malloy said, adding that state public health officials had delivered 50 doses of Naloxone to New Haven to replenish the supply expended by first responders over the course of the 24-hour crisis.

Synthetic cannabinoids can be smoked or vaporized in e-cigarettes, and range in price from mildly inexpensive to cheap. Some individual cigarettes can be purchased for as little as $2. The drugs typically can cause rapid heart rate, vomiting and an increase in blood pressure.

In a warning last month signed by top federal officials, the Food and Drug Administration said synthetic marijuana has become particularly risky because some producers have been adding brodifacoum — a long-acting anticoagulant thought to extend the drug-induced “high.”

“Today, we’re joining together to send a strong warning to anyone who may use synthetic marijuana products that these products can be especially dangerous as a result of the seemingly deliberate use of brodifacoum in these illegal products,” the officials said.

A similar, but smaller overdose incident, played out on the Green on July 4, when more than a dozen people became sick from synthetic marijuana, according to the Associated Press.

“It is upsetting,” Campbell, the police chief, told a WVIT reporter. “It’s sad when you know statistically this is something that is happening to our entire nation, but when you see it first hand right where you live and where you work, it’s a terrible thing.”

Late Wednesday night, the scene at the New Haven Green began to “quiet down” as people emptied out of the park, Hartman, the officer, said. But he worried that others may have taken the drug home with them.

“One of our fears is that this isn’t over,” Hartman said.

More from Morning Mix: 

Jason Kessler’s anti-Jewish screed was interrupted by his father: ‘Hey, get out of my room’

Pa. church officials helped ex-priest get job at Disney World knowing he was ‘sexual predator,’ report says

The reports are wrong: Mandela Barnes is alive, he’s black and he just scored a victory in a Wisconsin election